Dental fluorosis, a result of exposure to excessive fluoride during enamel formation, is one of the most common developmental enamel defects, according to background information in the article. The clinical signs range from barely noticeable white flecks, to pits and brown stains. Amoxicillin is one of the most common antibiotics used among pediatric patients, mainly for treatment of otitis media--infection and inflammation of the middle ear. There has been some evidence that amoxicillin use could be associated with dental enamel defects, and, the authors suggest, even a small effect on dental enamel could have a significant effect on the public's dental health because of the widespread use of amoxicillin.
Liang Hong, D.D.S., M.S., Ph.D., of the University of Iowa, Iowa City, and colleagues assessed the association between dental fluorosis and amoxicillin use during early childhood. (Dr. Hong is now with the Department of Dental Public Health and Behavioral Science, University of Missouri – Kansas City.) The researchers analyzed data from the Iowa Fluoride Study, a prospective study investigating fluoride exposures, biological and behavioral factors, and children's dental health. They followed 579 participants from birth to 32 months, using questionnaires every three to four months to gather information on fluoride intake and amoxicillin use.
"The results show that amoxicillin use during early infancy seems to be linked to dental fluorosis on both permanent first molars and maxillary central incisors," the authors report. "Duration of amoxicillin use was related to the number of early-erupting permanent teeth with fluorosis."
By the age of one year, three-quarters of the subjects had used amoxicillin. By 32 months, 91 percent of participants had used amoxicillin. "Overall, 24 percent had fluorosis on both maxillary central incisors," the authors write.
Amoxicillin use from three to six months doubled the risk of dental fluorosis. "The significantly elevated risk for dental fluorosis associated with amoxicillin use during early infancy was found at all levels of statistical analyses, even after controlling for other potential risk factors, such as fluoride intake, otitis media infections, and breastfeeding," the authors report.
The authors emphasize that additional laboratory and clinical studies--including controlled animal studies with specified amoxicillin dosages, chemical analysis and histological examination of affected teeth, and additional well-designed epidemiological studies--are needed to confirm the results.
"The findings suggest that amoxicillin use in infancy could carry some heretofore undocumented risk to the developing teeth," they conclude. "While the results of this one study do not warrant recommendations to cease use of amoxicillin early in life, they do further highlight the need to use antibiotics judiciously, particularly during infancy."
(Arch Pediatr Adolesc Med. 2005;159:943-948. Available pre-embargo to the media at www.jamamedia.org.)
Editor's Note: This study was sponsored by grants from the National Institutes of Health, Bethesda, Md.
Editorial: Amoxicillin and Fluorosis
Too Soon to Cap the Medicine Bottle?
In an editorial accompanying the article, Paul S. Casamassimo, D.D.S., M.S., of the Ohio State University College of Dentistry and Columbus Children's Hospital, writes that pediatricians have already reduced their use of amoxicillin to treat ear infections. "Looking back through decades on the repeated dental cautions about tetracycline, it took years and alternative drug choices to reshape clinical practice to reduce what was a far more obvious, generalized, and more difficult-to-treat cosmetic problem. If the choice is hearing loss and its sequelae or the possible risk of minor cosmetic disappointment, there is little doubt of what will happen. Frankly, at this point, the association between amoxicillin use and fluorosis needs further study, as Hong et al have suggested. … Until that time, the best course of action may be what both the medical and dental communities have advocated for a long time--careful, thoughtful, and appropriate use of both fluoride and antibiotics."
(Arch Pediatr Adolesc Med. 2005;159:995-996. Available pre-embargo to the media at www.jamamedia.org.)
For more information, contact JAMA/Archives Media Relations at 312/464-JAMA (5262) or e-mail firstname.lastname@example.org .
Media Advisory: To contact corresponding author Steven M. Levy, D.D.S, M.P.H., call David Pedersen at 319-335-8032. To contact editorial author Paul S. Casamassimo, D.D.S., M.S., call Pam Barber at 614-722-4595.
AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.